Tennessee, 2002

Damaging Wind in Tennessee, September 20, 2002

September 20, 2002 · NWS MRX · 1 event in 1 county or zone

Several trees were reported down in the southwest portion of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees were reported down in the southwest portion of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 20, 8:00 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 20, 8:00 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT FRI SEP 20 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*******************************************************************
EARLY MORNING FORECAST DISCUSSION
330 AM EDT SAT SEP 21 2002

COLD FRONT OVER MISSISSIPPI VALLEY WILL MOVE EASTWARD TODAY AND
BECOME NEARLY STATIONARY OVER THE TENNESSEE VALLEY.  AVN AND ETA
VERY CLOSE IN HANDLING OF SYSTEM SO NO MAJOR DEVIATIONS FROM
GUIDANCE TODAY.  BIGGEST UNCERTAINTY FOR TODAYS FORECAST IS
CONTINUATION OF PRECIPITATION.  CURRENT RAIN AREA BACK SIDE RAPIDLY
MOVING THROUGH THE FORECAST AREA...HOWEVER MODELS IN AGREEMENT ON
HANGING RAIN AREA UP IN THE VALLEY THROUGHOUT THE DAY.

HIGH POPS TODAY DROPPING OFF TONIGHT WITH CHANCE ON
SUNDAY.  AFTER SUNDAY LOOKS DRY AGAIN FOR FORSEEABLE FUTURE.

FOR COORDINATION PURPOSES ONLY
CHA   83  68  84  62 /  90  40  30  20
TYS   82  67  82  61 /  90  40  30  20
TRI   80  64  80  58 /  90  40  30  20
OQT   82  67  82  61 /  90  40  30  20

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATED)
900 PM EDT FRI SEP 20 2002

SHOWERS AND THUNDERSTORMS ADVANCING INTO SOUTHEAST TENNESSEE AHEAD
OF STRONGER LINE OF THUNDERSTORMS EXTENDING SOUTHWEST FROM MIDDLE
TENNESSEE INTO NORTHWEST ALABAMA. MSAS LIS ABOUT -3 ACROSS
SOUTHEAST TN. STRONGEST STORMS SHOULD AFFECT CUMBERLAND PLATEAU AND
THE SOUTHERN TENNESSEE VALLEY THE NEXT COUPLE HOURS BEFORE ACTIVITY
DECREASES IN INTENSITY. BEST DYNAMICS DECREASE AFTER 06Z AS JET MAX
MOVING THROUGH OHIO VALLEY LIFTS N AND TROUGH SHEARS TO THE
NORTHEAST.  SEVERE THUNDERSTORM WATCH IN EFFECT FOR WESTERN HALF OF
FORECAST AREA THROUGH 11 PM EDT. CURRENT RADAR SHOWING HOURLY
RAINFALL AMOUNTS AROUND 1 INCH ACROSS MIDDLE TN AND JUST SOUTH OF
FORECAST AREA ALONG AL/GA STATE LINE. WILL ADD LOCALLY HEAVY
RAINFALL WESTERN AND SOUTHERN COUNTIES FOR THE REMAINDER OF
TONIGHT.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TD
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATED)
625 PM EDT FRI SEP 20 2002

UPDATED FORECAST WITH ISSUANCE OF SEVERE THUNDERSTORM WATCH FOR
PARTS OF EAST TENNESSEE VALID THROUGH 1100 PM EDT.

TD
*********************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT FRI SEP 20 2002

LAYER RIDGING REMAINS FAIRLY STURDY TO OUR EAST THROUGH SAT. STRONG
MID/UPR JET CARVING INTO NORTHERN TIER OF US WILL CONTINUE THE
MAKINGS OF LARGE LOW PRESSURE AREA OVER CANADA. THE DIVING JET
ABSORBS UPR TROUGH OVER W GRTLKS TONIGHT. MID LEVEL TROUGHING ALSO
GETS SUCKED IN BUT HANGS BACK INTO MID MS RVR VLY THROUGH SAT.
TIGHT 850 MB GRADIENT FM W TN TO OH RVR VLY TODAY MOVES NE AND
WEAKENS OVERNIGHT. SFC FRONT MOVES SLOWLY EAST ACROSS TN OVERNIGHT
REMAINING TO THE WEST OF CUMBERLAND PLATEAU. WEAKENING MID LEVEL
TROUGHING REMAINS WEST OF E TN SAT RESULTING IN SLOW PROGRESS OF
FRONTAL BOUNDARY. FINALLY EARLY SUN...STRONG TROUGHING TO THE
NORTH RESULTS IN A SHIFT TO A NW FLOW WHICH SHOULD PUSH THE FRONTAL
BOUNDARY THROUGH(MAY HANG UP IN MNTS) MRX CWA EARLY SUNDAY AFTERNOON.

TONIGHT...BREEZY CONDITIONS EARLY...TEMPS HOLD UP WELL. EVENING
CONVECTION WITH SOLID CONVECTION MOVING IN OVERNIGHT.
SAT...WIDESPREAD SHOWERS. WINDS SLACKEN. TEMPS FAIRLY HIGH DESPITE
CLOUD COVER AND SHOWERS.
SAT NGT...MOST PCPN SHOULD BE EARLY...HOWEVER IMPULSE FM SW COULD
PRODUCE SHOWERS IN OVERNIGHT HOURS. TEMPS DROP SLIGHTLY.
SUN...SOME CLEARING IN THE AFTERNOON WITH NW WIND SHIFT. BEST CHC
FOR SHWRS S PLATEAU WERE SOME LLVL CONVERGENCE IS EXPECTED AND
UPSLOPE FLOW ALONG TN MNTS.
SUN NGT...CONTINUED CLEARING WITH BEGINNING OF CAA.

CHA TB 072/083 068/083 058 17894
TYS TB 070/082 066/082 056 17694
TRI TB 067/081 063/079 054 17364
OQT TB 069/082 066/083 056 17694=

SON
*********************************************************************
MID MORNING UPDATE DISCUSSION
915 AM EDT FRI SEP 20 2002

FORECAST ON TRACK. WILL UPDATE TO REMOVE MORNING FOG WORDING.
PRECIP CHC LOOK BEST IN THE WEST AND LEAST IN THE NE. NO CHANGES
THERE. TEMPS GOT OFF TO A SLIGHTLY COOLER START TODAY BUT WITH
LESS CLOUD COVER TODAY WILL TWEAK TEMPS UP A BIT. TRI RECORD 91
MAY GET TIED.

SON
*********************************************************************
MORNING FORECAST DISCUSSION
315 AM EDT FRI SEP 20 2002

WARM MOIST AIR WILL CONTINUE TO FLOW INTO THE REGION IN ADVANCE OF
COLD FRONT PROGGED TO MOVE INTO THE AREA ON SATURDAY.  THIS SYSTEM
LOOKS A LITTLE WETTER THAN WE HAVE BEEN IN A WHILE.  BIG QUESTION IS
TO THE TIMING OF FRONTAL PASSAGE AND BEGINNING AND ENDING OF
PRECIP.  SOME DISAGREEMENT AMONG MODELS AS TO HANDLING OF
SYSTEM...HOWEVER ETA AND AVN COMING A LITTLE BETTER INTO AGREEMENT
OF FRONTAL PASSAGE SATURDAY EVENING.  WILL LEAVE CHANCE OF PRECIP IN
ON SUNDAY...HOWEVER WOULD NOT BE SURPRISED IF IT MOVES OUT BY SUNDAY
MORNING...LEAVING THE REMAINDER OF THE DAY IN GOOD SHAPE.

LOOKING OUT A LITTLE FURTHER...SATURDAY AND BEYOND COOLER FALL LIKE
TEMPERATURES WILL REMAIN IN PLACE THROUGH THE REMAINDER OF THE
FORECAST PERIOD.

WENT A LITTLE WARMER THAN GUIDANCE FOR TODAY AND VERY CLOSE TO
GUIDANCE FOR REMAINDER OF PERIOD.

FOR COORDINATION PURPOSES
CHA   87  68  82  64 /  60  60  80  40
TYS   88  67  80  64 /  40  60  80  40
TRI   86  63  79  60 /  30  30  60  40
OQT   87  67  79  64 /  40  60  80  40

*********************************************************************
EVENING UPDATE DISCUSSION
915 PM EDT FRI SEP 20 2002

CURRENT RADAR IMAGES REVEAL THAT MOST OF THE EARLIER CONVECTION HAS
DISSIPATED ACROSS THE FORECAST AREA. EVENING SOUNDINGS CONTINUE TO
INDICATE A MOIST AND UNSTABLE AIRMASS ACROSS THE REGION...BUT LITTLE
OR NO TRIGGERING MECHANISMS ARE EXPECTED OVERNIGHT. THUS...WILL
REMOVE MENTION OF EVENING PRECIP IN CURRENT FORECAST. TEMP FORECAST
LOOKS TO BE ON TRACK...AND THINK THAT PATCHY FOG WILL DEVELOP
OVERNIGHT...MAINLY IN AREAS WHERE EARLIER RAINFALL OCCURRED.

DMG

In the hours before

Special weather statement, Sep 20, 3:30 PM EST, 5 hours 55 minutes before
TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-006-008-
210200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT FRI SEP 20 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS EAST TENNESSEE
AND SOUTHWEST VIRGINIA...

A STRONG COLD FRONT...LOCATED OVER THE LOWER MISSISSIPPI VALLEY LATE
THIS AFTERNOON...WILL SLOWLY MOVE EAST TONIGHT TOWARD THE SOUTHERN
APPALACHIAN REGION. A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS
OCCURRING AHEAD OF THIS FRONT...AND IS EXPECTED TO AFFECT THE
CUMBERLAND PLATEAU AREAS SHORTLY AFTER SUNSET. THIS LINE OF STORMS IS
EXPECTED TO BEGIN WEAKENING AFTER SUNSET...BUT STILL COULD BRING
SEVERE WEATHER TO AREAS MAINLY ALONG AND WEST OF A CHATTANOOGA TO
KNOXVILLE TO TRI-CITIES LINE. THIS LINE OF THUNDERSTORMS IS EXPECTED
TO SLOWLY MOVE ACROSS EAST TENNESSEE AND SOUTHWEST VIRGINIA TOWARDS
MIDNIGHT AND THEREAFTER.

THE MAIN THREATS FROM THESE THUNDERSTORMS TONIGHT WILL BE THE
POSSIBILITY OF STRONG DAMAGING WINDS UP TO 70 MPH...LARGE HAIL UP TO
THE SIZE OF A QUARTER...AND LOCALLY HEAVY RAINFALL UP TO TWO INCHES
PER HOUR. RAINFALL AMOUNTS ACROSS THE ENTIRE AREA SHOULD AVERAGE
BETWEEN A HALF OF AN INCH AND AN INCH BY SATURDAY MORNING.

RESIDENTS OF EAST TENNESSEE AND SOUTHWEST VIRGINIA SHOULD STAY TUNED
TO NOAA WEATHER RADIO...OR YOUR FAVORITE RADIO OR TV STATION...FOR
LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

DMG

The radar

The Northeast Alabama radar (KHTX), 105 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradley

When
September 20, 9:25 PM EST
Where
Bradley County, 5 mi SW of Cleveland
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.117, -84.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320136.